Georgia, 2020

Damaging Wind in Georgia, August 12, 2020

August 12, 2020 · NWS CAE · 1 event in 1 county or zone

Daytime heating led to scattered thunderstorms, one of which produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating led to scattered thunderstorms, one of which produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 12, 1:26 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 12, 1:26 PM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
226 PM EDT Wed Aug 12 2020

.SYNOPSIS...
With the Bermuda high offshore and a persistent upper level
trough in the Lower Mississippi Valley, a moist and unstable
air mass will remain across the area through the week.
Scattered to numerous showers and thunderstorms are expected
each day primarily during the afternoon and evening periods.
Temperatures will be near normal.

&&

.NEAR TERM /THROUGH TONIGHT/
Regional radar showing scattered to numerous showers have
developed across the central Midlands this afternoon with less
coverage over the CSRA and Pee Dee. A weak surface low/trough
is in place over the area. Weak shortwave energy will be
meandering through the region. Deep moisture is in place across
the region with precipitable water values around 1.9 to 2.2
inches. Moderate instability has developed with MLCAPE values
around 2000 J/kg. DCAPE values support an isolated damaging wind
threat at 600 to 900 J/kg with the highest values southwest.
Locally heavy rainfall is the primary threat given high pwat
values and relatively slow storm motion. Convection will linger
into tonight with deep moisture remaining in place. Overnight
lows in the lower 70s. Patchy fog/stratus will be possible.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Mid-level trough will be to the west of the area Thursday with
southwest flow continuing to bring moisture into the area. PWATs at
or above 2 inches. While the greatest upper level forcing will
likely remain to the west of the area, expect afternoon storms to
develop with the axis of a surface trough draped across the area and
moderate instability in place.  High humidity will make temperatures
feel closer to triple digits. While the threat of severe weather
remains low, storms will produce locally heavy rain which will be
enhanced by slow storm motion. Shortwave energy crossing the area in
southwest flow aloft may allow convection to persist overnight.

Similar conditions are expected Friday. The upper trough will be a
little closer producing additional forcing and even higher chances
for thunderstorms . Localized heavy rain still the main threat.

Temperatures will be near average in the upper 80s and low 90s with
lows in the low 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will remain almost stationary in the Atlantic,
continuing to deliver plenty of Gulf moisture to the region.
Possibility still exists for some locally heavy rainfall into the
weekend, especially within stronger diurnal thunderstorms. With the
upper level trough axis still to the west of the Appalachians on
Saturday, confidence is high for above normal POPs to start the
weekend. From there, models are more inconsistent. GFS shows a
front moving through the area late Saturday and moves the upper
level trough axis offshore, keeping convection mostly at the
coast. ECMWF has the trough planted west of the region into the
beginning of next week, with consistently high moisture. Kept
POPs slightly lower with typical diurnal convection Sunday into
Wednesday. By Tuesday, weak surface trough will stall over
southern GA and Carolina coast, bringing moisture back in.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Restrictions expected in scattered to numerous showers and
thunderstorms this afternoon and evening and possible
fog/stratus early Thursday.

Cumulus has developed across the region this afternoon with
storms already popping in the Midlands. Expecting convective
coverage to increase over the next few hours with the best
chance during the afternoon and evening hours. Storms could
linger overnight, but the chance was too low to include mention
of VCTS after 03Z. Storms will be capable of strong winds and heavy
rain which would lower vis/cig. Fog and stratus will be
possible early Thursday morning especially in locations that
receive rainfall today given abundant low level moisture and
light/calm winds, although there will be some lingering clouds
overnight. Added mention of MVFR fog from 09Z to 12Z and SCT015 at
all of the terminals.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as potential for late
night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 12, 2:05 AM EST, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
305 AM EDT Wed Aug 12 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
130715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
305 AM EDT Wed Aug 12 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 12, 6:33 PM EST to 6:35 PM EST
Where
Columbia County, Grovetown
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
33.450, -82.200

Trees and power lines were downed around the East Robinson Ave and Katherine St area. Two homes were damaged from fallen trees. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906385.